Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Lincoln, IL

May 31, 2022Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2022, 10:56 PM CDT for Fulton County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 10:56 PM CDT (03:56 UTC)
Expired
May 31, 2022, 11:48 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Fulton County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KILX 010356
SVRILX
ILC057-010500-
/O.NEW.KILX.SV.W.0045.220601T0356Z-220601T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1056 PM CDT Tue May 31 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Fulton County in west central Illinois...

* Until midnight CDT.

* At 1055 PM CDT, a severe thunderstorm was located near Adair, or 9
  miles southeast of Macomb, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Vermont around 1105 PM CDT.

Other locations in the path of this severe thunderstorm include
Ipava, Lewistown and Cuba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4053 9044 4068 9010 4029 9007 4027 9010
      4028 9045
TIME...MOT...LOC 0355Z 250DEG 17KT 4039 9055 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
2 follow-up statements
665 
WWUS53 KILX 010423
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1123 PM CDT Tue May 31 2022

ILC057-010500-
/O.CON.KILX.SV.W.0045.000000T0000Z-220601T0500Z/
Fulton-
1123 PM CDT Tue May 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN FULTON COUNTY...

At 1123 PM CDT, a severe thunderstorm was located near Table Grove, 
or 13 miles west of Lewistown, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Ipava, Cuba and Lewistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4053 9044 4068 9010 4029 9007 4027 9010
      4028 9045
TIME...MOT...LOC 0423Z 258DEG 15KT 4037 9041 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
226 
WWUS53 KILX 010448
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1148 PM CDT Tue May 31 2022

ILC057-010458-
/O.CAN.KILX.SV.W.0045.000000T0000Z-220601T0500Z/
Fulton-
1148 PM CDT Tue May 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FULTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4053 9044 4068 9010 4029 9007 4027 9010
      4028 9045
TIME...MOT...LOC 0445Z 250DEG 17KT 4041 9026 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:58 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 8:58 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
858 PM CDT Tue May 31 2022

.SYNOPSIS...
Issued at 319 PM CDT Tue May 31 2022

Scattered showers and thunderstorms are expected to develop near
the Mississippi River this evening and track southeast tonight. A
few storms could be strong to severe, mainly west of the Illinois
River. The cold front will result in a broad range of
temperatures on Wednesday, with areas north of I-70 in the 70s and
areas south of I- 70 in the mid-80s. Showers may linger
Wednesday, with the best chance for rain being south of I-72.

&&

.UPDATE...
Issued at 858 PM CDT Tue May 31 2022

A broken line of convection has developed along an advancing cold
front from northwest Illinois into north-central Missouri this
evening: however, the chance for severe weather continues to dwindle
as daytime instability wanes and deep-layer shear decreases. Latest
mesoanalysis indicates MLCAPEs of 1500-2000J/kg across the western
half of the KILX CWA...with much higher values in excess of 2500J/kg
noted well upstream across Oklahoma into southwest Missouri. With
instability steadily decreasing and the nocturnal low-level jet
progged to strengthen well W/SW of Illinois tonight, do not think
the current line of convection will have much fuel to work with as
it gradually shifts eastward into central Illinois. May see a few
cells with gusty winds/small hail, but overall severe threat
looks low. The more significant thunderstorm activity will focus
across Oklahoma into Arkansas/Missouri as it is fed by the LLJ.
Some of this convection may reach areas along/south of I-72 late
tonight, but will be in a much weakened state as it arrives. Made
updates to hourly PoPs, mainly to delay arrival of precip chances.
Based on current trends, areas east of I-55 will remain dry until
after midnight.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 319 PM CDT Tue May 31 2022

An occluded 988-mb low pressure system remains located just north
of MN as of 2pm/19z, with its cold front remaining draped across
WI and into east-central IA. Assessing today's convective
prospects remains a challenge. Extensive cirrus has persisted
through the day west of I-55, and has been most dense west of the
IL River. As a result, temps were only in the upper 70s (as of
2pm) west of the IL River as opposed to mid-80s near I-55 and
upper 80s across eastern IL. That leaves questions as to how much
destabilization will occur, and the latest RAP analysis shows
SBCIN still present across west-central IL, which is the area that
was originally expected to be most conducive for svr wx this
evening. There are also a few weak MCVs tracking northwest
through the area. The stronger of these tracked near the far NW
corner of the CWA as of 2pm/19z, and helped invigorate some
showers between the IL River and I-55 along a remnant outflow
boundary. However, these showers dissipated almost as quickly as
they formed as the ascent provided by the MCV shifted away.
Visible satellite has shown some thinning of the cirrus shield,
perhaps caused by subsidence behind this MCV, so there may still
be a window for sufficient destabilization to occur.

While CAMs have not had the best handle on today's evolution, one
noteworthy trend has been a shift towards later storm development
and subsequent movement into our CWA. The latest runs now keep
most of the activity west of the CWA through 00z. Overall,
confidence in the severe threat has waned. Storms are expected to
develop later in the day, in an area that has remained beneath
dense cirrus for much of the day, and not push into the ILX CWA
until late evening when any instability that does manage to
develop is trending downward. While the severe threat isn't zero,
the coverage of strong storms may less than initially anticipated,
especially with eastward extent into the CWA overnight.

The environment remains supportive of heavy rain, as 850-mb
moisture transport is focused ahead of the front, with 850-mb flow
nearly parallel to the front. The latest RAP shows PWAT values
around 1.7" this afternoon, and some deterministic models have
PWAT values approaching 2", which would be in the 99th percentile
relative to the climatology. The 12z HREF shows the potential for
localized QPF maximums of 2" west of I-55 through Wed AM, and just
west of the ILX CWA there are max QPF values in excess of 4",
although these values may be a tad overdone given the shift in
expectations since the 12z models ran this morning. Flash flood
guidance suggests that more than 2" of rain in 3 hours would lead
to problems. Despite a supportive environment, there are a few
factors limiting a greater flash flood threat. Antecedent soil
moisture is quite low, only 10- 20%. Additionally, the axis of
convection shifts southeast as the front advances through
overnight, keeping storms from lingering over any one location for
too long. Waning instability should result in rainfall rates
trending downward overnight as well.

Uncertainties in the frontal timing linger and impact the forecast
for Wednesday. The current expectation is that the front will be
near I-72 corridor by sunrise Wed, then shift into SE IL.
Additional showers and storms will be possible along the frontal
zone Wed afternoon/evening as a shortwave tracks from the west-
central Plains towards the Great Lakes. The presence of the front
will lead to a broad range of high temps on Wed, with areas NW of
the IL River only in the low 70s while areas south of I-70 reach
the mid-80s.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 319 PM CDT Tue May 31 2022

Depending on where the frontal boundary stalls, some precip
chances could linger Wed night into Thurs. High pressure building
over the central Plains will result in a few cool, dry days.
Temps will be in the low 70s on Thursday, then recover into the
upper 70s by Friday as a weakening, broad sfc high shifts directly
over IL.

Into the weekend, an upper level low remains anchored over the
Canadian Prairie to the north of Minnesota, while upper level
ridging builds over the Rockies. As disturbances drop through the
northwest flow over the northern Plains late this weekend and into
early next week, they could provide precip chances across central
IL. No significant heat waves are expected through the current
long term period (through June 7th), with highs in the upper 70s
to mid 80s from Saturday through early next week. That trend
appears likely to continue, as the latest CPC outlook (valid June
8-14) favors below normal temperatures. Normal highs for the
second week of June are in the low to mid 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue May 31 2022

Main aviation forecast concern continues to focus on convective
development this evening into tonight. 2330z/630pm radar mosaic
shows scattered showers/thunder beginning to develop along a cold
front near the Mississippi River: however, areal coverage remains
minimal at this time. Think this activity will develop/spread
northeastward over the next few hours...first impacting KPIA after
03z. HRRR/NAM suggest a broken band of convection gradually
working its way further E/SE as the night progresses...potentially
reaching KBMI/KSPI by around 07z and further east to KCMI by 09z.
Given low confidence forecast, have maintained just VCTS at the
terminals until radar trends become more apparent. As was noted by
the previous forecast package, it appears a period of MVFR
ceilings will develop once the cold front passes late tonight into
Wednesday morning. Winds will initially be S/SW with gusts over
20kt at both KDEC/KCMI early, then will veer to NW and drop below
10kt after FROPA late tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Barnes
Hazardous weather outlook, May 31, 3:19 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Tue May 31 2022

ILZ027>031-036>038-040>051-053-012030-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Vermilion-Woodford-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated strong-to-severe thunderstorms are possible this
evening. Expected hazards include scattered thunderstorm wind
gusts up to 60 mph, large hail to the size of half-dollars, and a
tornado. Torrential downpours and cloud-to- ground lightning will
accompany these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms could redevelop between Wednesday afternoon
into Wednesday night. These are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening.

ILZ052-054>057-061>063-066-012030-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Moultrie-
Shelby-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong-to-severe thunderstorms are possible this evening evening and
overnight. Expected hazards include scattered thunderstorm wind
gusts up to 60 mph and large hail to the size of quarters.
Torrential downpours and cloud-to- ground lightning will accompany
these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional strong to severe thunderstorms are possible Wednesday
afternoon and evening. Possible hazards include wind gusts to 60 mph
and large hail up to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ067-068-071>073-012030-
Clay-Crawford-Jasper-Lawrence-Richland-
319 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Strong to severe thunderstorms are possible Wednesday afternoon and
evening. Possible hazards include wind gusts to 60 mph and large hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:29 PM CDTFlash Flood WarningILXFulton, Schuyler3 hr
Jun 1, 3:17 AM CDTFlash Flood WarningILXMenard, Morgan, Sangamon, Scott3 hr
Jun 1, 3:51 AM CDTFlash Flood WarningILXSangamon3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.